Alert archive / North Dakota / Wind Advisories in 2022
Wind Advisory 24, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at May 8, 2022, 1:51 PM MDT for 13 counties in North Dakota. It took effect at May 9, 2022, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2022, 1:51 PM MDT (19:51 UTC)
- In effect from
- May 9, 2022, 12:00 PM MDT
- Expired
- May 9, 2022, 8:07 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Slope County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 36 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -124 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064 WWUS73 KBIS 081951 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 251 PM CDT Sun May 8 2022 NDZ034>037-040>048-050-051-090400- /O.NEW.KBIS.WI.Y.0024.220509T1800Z-220510T0300Z/ Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Hettinger, Bismarck, Lamoure, Linton, Carson, Tappen, Jamestown, Mandan, Marmarth, New Leipzig, Solen, New England, Wishek, Napoleon, Ashley, Bowman, Kulm, Ellendale, Elgin, Fort Yates, Edgeley, Gackle, Steele, Oakes, Mott, Strasburg, and Selfridge 251 PM CDT Sun May 8 2022 /151 PM MDT Sun May 8 2022/ ...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 10 PM CDT /9 PM MDT/ MONDAY... * WHAT...West winds around 30 mph with gusts up to 55 mph expected. * WHERE...Much of southern North Dakota. * WHEN...From 1 PM CDT /Noon MDT/ to 10 PM CDT /9 PM MDT/ Monday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Edwards
4 follow-up statements
274 WWUS73 KBIS 090219 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 919 PM CDT Sun May 8 2022 NDZ034>037-040>048-050-051-091030- /O.CON.KBIS.WI.Y.0024.220509T1800Z-220510T0300Z/ Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Hettinger, Bismarck, Lamoure, Linton, Carson, Tappen, Jamestown, Mandan, Marmarth, New Leipzig, Solen, New England, Wishek, Napoleon, Ashley, Bowman, Kulm, Ellendale, Elgin, Fort Yates, Edgeley, Gackle, Steele, Oakes, Mott, Strasburg, and Selfridge 919 PM CDT Sun May 8 2022 /819 PM MDT Sun May 8 2022/ ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 10 PM CDT /9 PM MDT/ MONDAY... * WHAT...West winds around 30 mph with gusts up to 55 mph expected. * WHERE...Much of southern North Dakota. * WHEN...From 1 PM CDT /Noon MDT/ to 10 PM CDT /9 PM MDT/ Monday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hargrove
568 WWUS73 KBIS 090813 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 313 AM CDT Mon May 9 2022 NDZ034>037-040>048-050-051-092000- /O.CON.KBIS.WI.Y.0024.220509T1800Z-220510T0300Z/ Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Hettinger, Bismarck, Lamoure, Linton, Carson, Tappen, Jamestown, Mandan, Marmarth, New Leipzig, Solen, New England, Wishek, Napoleon, Ashley, Bowman, Kulm, Ellendale, Elgin, Fort Yates, Edgeley, Gackle, Steele, Oakes, Mott, Strasburg, and Selfridge 313 AM CDT Mon May 9 2022 /213 AM MDT Mon May 9 2022/ ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...West winds around 30 mph with gusts up to 55 mph expected. * WHERE...Much of southern North Dakota. * WHEN...From 1 PM CDT /Noon MDT/ this afternoon to 10 PM CDT /9 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Telken
775 WWUS73 KBIS 091922 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 222 PM CDT Mon May 9 2022 NDZ034>037-040>048-050-051-100300- /O.CON.KBIS.WI.Y.0024.000000T0000Z-220510T0300Z/ Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Hettinger, Bismarck, Lamoure, Linton, Carson, Tappen, Jamestown, Mandan, Marmarth, New Leipzig, Solen, New England, Wishek, Napoleon, Ashley, Bowman, Kulm, Ellendale, Elgin, Fort Yates, Edgeley, Gackle, Steele, Oakes, Mott, Strasburg, and Selfridge 222 PM CDT Mon May 9 2022 /122 PM MDT Mon May 9 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT/9 PM MDT/ THIS EVENING... * WHAT...West winds around 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Much of southern North Dakota. * WHEN...Until 10 PM CDT/9 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
318 WWUS73 KBIS 100207 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 907 PM CDT Mon May 9 2022 NDZ034>037-040>048-050-051-100315- /O.CAN.KBIS.WI.Y.0024.000000T0000Z-220510T0300Z/ Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Hettinger, Bismarck, Lamoure, Linton, Carson, Tappen, Jamestown, Mandan, Marmarth, New Leipzig, Solen, New England, Wishek, Napoleon, Ashley, Bowman, Kulm, Ellendale, Elgin, Fort Yates, Edgeley, Gackle, Steele, Oakes, Mott, Strasburg, and Selfridge 907 PM CDT Mon May 9 2022 /807 PM MDT Mon May 9 2022/ ...WIND ADVISORY IS CANCELLED... Winds have diminished below wind advisory criteria. Thus will go ahead and cancel the wind advisory. $$ Smith
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 8, 1:51 PM MDT, 0 minutes earlier.
Area forecast discussion, May 8, 1:51 PM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 251 PM CDT Sun May 8 2022 .SHORT TERM...(This evening through Monday) Issued at 246 PM CDT Sun May 8 2022 A few thunderstorms may produce hail in the James River Valley late this evening and tonight. On Monday, widespread rain showers and windy conditions highlight the short term period. Flow aloft will increase through the short term period as a potent speed max will eject through the longwave trough in the upper levels over the western CONUS. As this occurs tonight through Monday, a rapidly deepening mid-level cyclone will move out of Colorado and into the eastern Dakotas with a coinciding surface low following the same track. Initially this evening, active southwest flow over the region atop steep mid-level lapse rates and very strong bulk shear should produce isolated to scattered thunderstorms. Outside of southeast North Dakota, the boundary layer is dry with observed surface dew points in the 30s over western and central North Dakota. This will limit available MLCAPE for a severe weather potential in that area. Better instability will exist in southeast North Dakota, but forcing looks unfocused with uncertainty about any storm development there this evening. Chances for elevated based convection in the southeast will increase late this evening and overnight as the upper level speed max approaches and moist southerly flow increases. If discrete cells can develop along a low level speed max terminus in the James River Valley area tonight, a large hail threat will be possible as mid-level lapse rates approaching 8 C/km and near 50 kts of effective shear will be in place. SPC's current placement of a Marginal Risk looks reasonable as there is still uncertainty about storm mode as convection will likely congeal during initiation. The surface low deepens and pushes north through the day Monday, with rain becoming widespread. Monday afternoon, a front will push through the south with strong unidirectional low level flow. Depending on how boundary layer mixing develops, there will be a potential for severe wind gusts exceeding 50 kts. With this shift a high end Wind Advisory will be issued, but the high wind potential will need to be monitored. .LONG TERM...(Monday night through Sunday) Issued at 246 PM CDT Sun May 8 2022 Very active pattern is still advertised through the majority of the long term period. Quasi-stationary upper level trough remains/regenerates over the western CONUS through Friday, sending multiple embedded waves through the region for the upcoming work week. This will result in continued chances for showers and thunderstorms pretty much each day this week, with the exception being Tuesday when sfc high pressure moving over the region will give us a brief pause in the moisture. Extensive cloud cover and lack of strong WAA will also result in seasonal temperatures in the 60s to low 70s through the extended period. For Wednesday night through Thursday evening, deterministic models and ensembles are indicating an elevated chance for strong to severe convection. We begin Wed night with strong southerly flow aloft ahead of a strong mid level low/shortwave trough ejecting out of the Desert Southwest into the Central Rockies. Potential is there for nocturnal/morning strong convection Wed night/Thu AM with 500-1500 J/KG of MUCAPE spreading northward across the Dakotas, coupled with wind shear possibly in excess of 50 kts and likely a low level jet in place. Instability is projected to ramp up during the day Thursday/Thu evening, again combined with plentiful shear and increasing upper level forcing as the strong mid level wave lifts north/northeast into the Northern Plains. Will need to watch this period closely over the coming days. Flow aloft transitions over the weekend as upper level ridging builds across the western CONUS putting our region in a northwest flow regime. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1237 PM CDT Sun May 8 2022 Generally VFR conditions through this evening. Isolated showers and thunderstorms should develop this afternoon, which may produce erratic gusty winds and small hail at times. After 06Z, rain showers spread south to north. MVFR to IFR cigs likely as well as moisture surges north. IFR cigs more likely further south, at KDIK-KBIS-KJMS, and less certain further north at KXWA-KMOT. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM CDT /noon MDT/ to 10 PM CDT /9 PM MDT/ Monday for NDZ034>037-040>048-050-051. && SHORT TERM...AE LONG TERM...NH AVIATION...AE
Hazardous weather outlook, May 8, 12:02 PM MDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 102 PM CDT Sun May 8 2022 NDZ001>005-009>013-017>023-025-031>033-040-041-043-044-091815- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 102 PM CDT Sun May 8 2022 /1202 PM MDT Sun May 8 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected through this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ034>037-042-045>048-050-051-091815- Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 102 PM CDT Sun May 8 2022 /1202 PM MDT Sun May 8 2022/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected this afternoon and evening. A few storms may become severe with hail to the size of ping pong balls as the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:43 PM MDT | Special Weather Statement | BIS | Stutsman | 32 min |
| May 8, 5:45 PM MDT | Special Weather Statement | BIS | Dunn | 30 min |
Nearby
Wind Advisories in North Dakota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.